Wyoming, 2010

Hail in Wyoming, June 19, 2010

June 19, 2010 · NWS CYS · 1 event in 1 county or zone

During the afternoon an upper level disturbance moved over the area. In addition heating from the day, along with ample moisture, created a favorable environment for severe thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

During the afternoon an upper level disturbance moved over the area. In addition heating from the day, along with ample moisture, created a favorable environment for severe thunderstorms to develop. The environment remained unstable well after sundown. Large hail was the primary threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 19, 2:04 PM MST, 9 hours 3 minutes earlier.

Area forecast discussion, Jun 19, 2:04 PM MST, 9 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
304 PM MDT SAT JUN 19 2010

.SHORT TERM...TONIGHT THROUGH MONDAY...

CURRENT SITUATION...AREA STILL CAPPED PRETTY GOOD LOOKING AT RUC
CINH FORECASTS FOR THIS AFTERNOON. WITH CONVECTIVE TEMPERATURE
AROUND 80F...AND CURRENT TEMPERATURES IN THE LOW 70S...IT MAY BE
HARD TO BREAK THE LOW LEVEL CAPPING INVERSION TO INITIATE
CONVECTION. WE ARE OBSERVING SOME VERY WEAK CONVECTION ACROSS
NIOBRARA AND PLATTE COUNTIES WHERE TEMPERATURES ARE A BIT CLOSER
TO THE CONVECTIVE TEMPERATURES. WILL NEED TO MONITOR RADAR TRENDS
LATE THIS AFTERNOON. RUC BREAKS THE CAP ACROSS GOSHEN...EASTERN
LARAMIE AND EXTREME WESTERN NEBRASKA FOR A BRIEF PERIOD THIS
AFTERNOON...WITH CAPE VALUES AROUND 4000 J/KG. SO ISOLATED SEVERE
THUNDERSTORMS ARE STILL POSSIBLE.

SIMILAR CONDITIONS EXPECTED FOR SUNDAY...WITH SAME AREA UNDER THE
GUN...EXTREME SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE. WRF
BREAKS LOW LEVEL CAP EARLIER SUNDAY AROUND 18-21Z. GOING TO BE A
LITTLE WARMER TOMORROW AS WELL BY ABOUT 3 DEGREES OR SO. FOR
MONDAY...UPPER LEVEL STORM SYSTEM TRACKS INTO WESTERN MONTANA WITH
CONVECTION MOVING NORTH OF WYOMING.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...MEDIUM RANGE MODELS
IN GOOD AGREEMENT...SHOWING A SUMMER WEATHER PATTERN ACROSS
SOUTHEAST WYOMING AND WRN NEBRASKA THROUGH NEXT WEEK. MODELS SHOW
UPPER LEVEL HIGH PRESSURE CENTERED OVER THE SOUTHERN PLAINS AND
SOUTHERN MISSISSIPPI RIVER VALLEY THROUGH NEXT WEEK. THE HIGH IS
EXPECTED TO SLOWLY NUDGE EASTWARD OVER TIME...ALLOWING A LONGWAVE
TROUGH TO SETTLE OVER THE WESTERN UNITED STATES AND WESTERN
CANADA. WITH AN ACTIVE JET OVER THE AREA THROUGH THE WEEK...IN
ADDITION TO LOW TO MIDLEVEL MOISTURE PUSHING INTO THE REGION FROM
THE SOUTH AND SEVERAL WEAK SHORTWAVES EJECTING NORTHEASTWARD OVER
THE NRN AND CNTRL ROCKIES...EXPECT A DAILY CHANCE OF THUNDERSTORMS
OVER THE REGION THROUGH THE MIDDLE OF THE WEEK...ESPECIALLY EAST
OF THE LARAMIE RANGE. THE ONLY EXCEPTION IS FRIDAY...WITH MODELS
SHOWING A WEAK PACIFIC FRONT PUSHING ACROSS THE AREA RESULTING IN
DRIER WESTERLY FLOW. KEPT A SLIGHT CHANCE OF TSTORMS IN THE
FORECAST FOR MAINLY ISOLATED COVERAGE...BUT DID EXTEND THE
COVERAGE FURTHER WEST ALONG THE LARAMIE RANGE. HIGH TEMPS ARE
EXPECTED TO BE SEASONABLY WARM AND AROUND 80 ACROSS CARBON AND
ALBANY COUNTIES OF WYOMING...WITH HIGHS IN THE 80S TO LOW 90S OVER
THE HIGH PLAINS OF WYOMING AND WRN NEBRASKA. &&

.AVIATION...18Z TAF ISSUANCE. VFR CONDITIONS EXPECTED THROUGH THIS
EVENING WITH SOUTH WINDS BETWEEN 15 TO 25 KTS. WINDS WILL BE MORE
OUT OF THE SOUTHWEST ACROSS CARBON COUNTY WITH SOUTH TO SOUTHEAST
WINDS EAST OF RAWLINS. ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH
THIS EVENING EAST OF THE LARAMIE RANGE...WITH THE BEST CHANCE OF
TSTORMS ACROSS WESTERN NEBRASKA.

FOR LATE TONIGHT...THERE IS A 25 PCT CHANCE OF MVFR CONDITIONS AND
MIST ACROSS PORTIONS OF WESTERN NEBRASKA INCLUDING
KSNY...KAIA...AND KBFF.
&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AS FIRE DANGER REMAINS IN
THE LOW CATEGORY ACROSS THE AREA. WEST TO SOUTHWEST WINDS WILL BE
FROM 20 TO 30 MPH WITH GUSTS TO 40 MPH ACROSS AREAS WEST OF THE
LARAMIE RANGE. THESE STRONG WINDS EXPECTED TO DIMINISH AFTER
SUNSET THIS EVENING.

&&

.HYDROLOGY...CONCERN CONTINUES FOR OUR EASTERN CWA WHERE RIVER CRESTS
CONTINUE TO MOVE DOWNSTREAM. RELEASES FROM WHEATLAND RESERVOIR
NUMBER 2 AND GRAY ROCKS ARE KEEPING THE LARAMIE RIVER ABOVE FLOOD
STAGE. ADDITIONALLY CRESTS FROM THE UPPER NORTH PLATTE ARE NOW MAKING
THEIR WAY INTO THE NEBRASKA PANHANDLE WITH FLOODING FORECAST AT BOTH
HENRY...MINITARE AND MITCHELL ALONG THE PLATTE RIVER. THESE HIGH
WATERS EXPECTED TO CONTINUE INTO NEXT WEEK AS RELEASES CONTINUE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...CLAYCOMB
LONG TERM/AVIATION...TJT
Hazardous weather outlook, Jun 19, 9:30 AM MST, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1030 AM MDT SAT JUN 19 2010

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
201100-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
1030 AM MDT SAT JUN 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. A
FEW STORMS COULD BECOME STRONG OR SEVERE MAINLY OVER THE NEBRASKA
PANHANDLE WITH HAIL THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDELY SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE PRIMARILY ON SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ104-105-109>115-201100-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
414 AM MDT SAT JUN 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

CLAYCOMB

In the hours before

Local storm report, Jun 19, 9:15 PM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1015 PM MDT SAT JUN 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     HAIL             3 W SCOTTSBLUFF         41.87N 103.72W
06/19/2010  E0.75 INCH       SCOTTS BLUFF       NE   TRAINED SPOTTER

&&

SRUBIN
Local storm report, Jun 19, 9:24 PM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1024 PM MDT SAT JUN 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HAIL             3 WNW SCOTTSBLUFF       41.88N 103.72W
06/19/2010  E2.50 INCH       SCOTTS BLUFF       NE   TRAINED SPOTTER

            GOLFBALL TO TENNIS BALL SIZE HAIL.

&&

SRUBIN
Local storm report, Jun 19, 9:29 PM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1029 PM MDT SAT JUN 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 PM     HAIL             3 WNW SCOTTSBLUFF       41.88N 103.72W
06/19/2010  E2.50 INCH       SCOTTS BLUFF       NE   TRAINED SPOTTER

&&

SRUBIN
Special weather statement, Jun 19, 9:31 PM MST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1031 PM MDT SAT JUN 19 2010

WYZ101-102-200530-
CONVERSE COUNTY LOWER ELEVATIONS WY-NIOBRARA COUNTY WY-
1031 PM MDT SAT JUN 19 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CONVERSE AND
NORTHERN NIOBRARA COUNTIES UNTIL 1130 PM MDT...

AT 1029 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF COW CREEK...OR 33 MILES
NORTHWEST OF LUSK...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
COW CREEK AROUND 1050 PM MDT.
REDBIRD AROUND 1130 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

RUBIN
Local storm report, Jun 19, 9:46 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1046 PM MDT SAT JUN 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             2 N SCOTTSBLUFF         41.90N 103.66W
06/19/2010  E2.75 INCH       SCOTTS BLUFF       NE   PUBLIC

&&

SRUBIN
Local storm report, Jun 19, 9:47 PM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1047 PM MDT SAT JUN 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 PM     HAIL             SCOTTSBLUFF             41.87N 103.66W
06/19/2010  E1.75 INCH       SCOTTS BLUFF       NE   TRAINED SPOTTER

&&

SRUBIN

The radar

The Rapid City radar (KUDX), 153 km away, was scanning. The volume nearest the first event began at 06:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Niobrara

When
June 19, 11:07 PM MST to 11:10 PM MST
Where
Niobrara County, Redbird
Measured
1.25 in hail
Reported by
State Official
Coordinates
43.250, -104.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233236.